Drug-induced pigmentation represents 10 to 20% of all cases of acquired hyperpigmentation and this hypothesis must be systematically raised in unexplained pigmented lesions especially in elderly people. The pathogenesis of drug-induced pigmentation is variable according to the causative medication and can involve an accumulation of melanin, sometimes following a nonspecific cutaneous inflammation and often worsened by sun exposure, an accumulation of the triggering drug itself, a synthesis of special pigments under the direct influence of the drug or deposits of iron following damage to the dermal vessels.
The influence of sun exposure is usually obvious in most cases, either by sun-induced melanin synthesis stimulation with formation of complexes between melanin and the causative drug or by transformation of the drug in visible particles usually taken up by dermal macrophages under the influence of sunlight.
The main drugs implicated in causing skin pigmentation are nonsteroidal anti-inflammatory drugs, antimalarials, amiodarone, cytotoxic drugs, tetracyclines, heavy metals and psychotropic drugs. Clinical features are very variable according to the triggering molecule, with a large range of patterns and shades which are sometimes more or less reminiscent of the culprit drug. Histological findings are very variable as well but the colored particles are often concentrated within dermal macrophages which are sometimes localized in a distinctive fashion with respect to dermal structures such as vessels or adnexes. Treatment is often limited to sun-avoidance or interruption of treatment with the offending drug but laser therapy recently gave rise to hope of a cure in some cases. These measures are often followed by a fading of the lesions but the pigmentation may last for a long time or may even become permanent in a small percentage of patients.
Suzuki H., Baba S., Uchigasaki S., et al. Localized argyria with chrysiasis caused by implanted acupuncture needles: distribution and chemical forms of silver and gold in cutaneous tissue by electron microscopy and x-ray microanalysis. J Am Acad Dermatol 1993; 29: 833–837PubMedCrossRefGoogle Scholar
Legat F.J., Goessler W., Schlagenhaufen C., et al. Argyria after short-contact acupuncture. Lancet 1998; 352: 241PubMedCrossRefGoogle Scholar
Massi D., Santucci M. Human generalized argyria: a submicroscopic and x-ray spectroscopic study. Ultrastruct Pathol 1998; 22: 47–53PubMedCrossRefGoogle Scholar
Smith R.W., Leppard B., Barnett N.L., et al. Chrysiasis revisited: a clinical and pathological study. Br J Dermatol 1995; 131: 671–678Google Scholar
Cremer B., Czarnetzki B.M. Skin discolorations under gold jewelry. Dtsch Med Wochenschr 1992; 117: 558PubMedGoogle Scholar
Trotter M.J., Tron V.A., Hollingdale J., et al. Localized chrysiasis induced by laser therapy. Arch Dermatol 1995; 131: 1411–1414PubMedCrossRefGoogle Scholar
al-Talib R.K., Wright D.H., Theaker J.M. Orange-red birefringence of gold particles in paraffin wax embedded sections: an aid to the diagnosis of chrysiasis. Histopathology 1994; 24: 176–178PubMedCrossRefGoogle Scholar
Culora G.A., Barnett N., Theaker J.M. Artefacts in electron microscopy: ultrastructural features of chrysiasis. J Pathol 1995; 176: 421–425PubMedCrossRefGoogle Scholar
Wolf M.E., Richer S., Berk M.A., et al. Cutaneous and ocular changes associated with the use of chlorpromazine. Int J Clin Pharmacol Ther Toxicol 1993; 31: 365–367PubMedGoogle Scholar
Bloom D., Krishnan B., Thavundayil J.X., et al. Resolution of chlorpromazine-induced cutaneous pigmentation following substitution with levomepromazine or other neuroleptics. Acta Psychiatr Scand 1993; 87: 223–224PubMedCrossRefGoogle Scholar
Lal S., Bloom D., Silver B., et al. Replacement of chlorpromazine with other neuroleptics: effect on abnormal skin pigmentation and ocular changes. J Psychiatry Neurosci 1993; 18: 173–177PubMedGoogle Scholar
O’Croinin F., Zibin T. Re: Replacement of chlorpromazine with other neuroleptics: effect on abnormal skin pigmentation and ocular changes. J Psychiatry Neurosci 1994; 19: 226PubMedGoogle Scholar
Sicari M.C., Lebwohl M., Baral J., et al. Photoinduced dermal pigmentation in patients taking tricyclic antidepressants: histology, electron microscopy, and energy dispersive spectroscopy. J Am Acad Dermatol 1999; 40: 290–293PubMedCrossRefGoogle Scholar
Narurkar V., Smoller B.R., Hu C.H., et al. Desipramine-induced blue-gray photosensitive pigmentation. Arch Dermatol 1993; 129: 474–476PubMedCrossRefGoogle Scholar
Atkin D.H., Fitzpatrick R.E. Laser treatment of imipramine-induced hyperpigmentation. J Am Acad Dermatol 2000; 43: 77–80PubMedCrossRefGoogle Scholar
Karat A.B.A., Jeevaratnam A., Karat S., et al. Controlled clinical trial of clofazimine in untreated lepromatous leprosy. BMJ 1971; iv: 514–516CrossRefGoogle Scholar
Holdiness M.R. A review of the Redman syndrome and rifampicin overdosage. Med Toxicol Adverse Drug Exp 1989; 4: 444–451PubMedGoogle Scholar
Greenberg R.G., Berger T.G. Nail and mucocutaneous hyperpigmentation with azidothymidine therapy. J Am Acad Dermatol 1990; 22: 327–330PubMedCrossRefGoogle Scholar
Gallais V., Lacour J.P., Perrin C., et al. Acral hyperpigmented macules and longitudinal melanonychia in AIDS patients. Br J Dermatol 1992; 126: 387–391PubMedCrossRefGoogle Scholar
Gallais V., Lacour J.P., Ortonne J.P. Cutaneous pigmentation disorders in human immunodeficiency virus infection. Ann Dermatol Venereol 1992; 119: 471–478PubMedGoogle Scholar